Alert archive / Alabama / Gale Warnings in 2024

Gale Warning 1, NWS Mobile, AL

January 5, 2024

NWS Mobile, AL issued this gale warning at Jan 5, 2024, 4:51 AM CST. It took effect at Jan 5, 2024, 2:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2024, 4:51 AM CST (10:51 UTC)
In effect from
Jan 5, 2024, 2:00 PM CST
Expired
Jan 6, 2024, 3:38 AM CST
In force
14 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

037 
WHUS74 KMOB 051051
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
451 AM CST Fri Jan 5 2024

GMZ650-655-670-675-051900-
/O.CON.KMOB.SC.Y.0003.240105T1500Z-240105T2000Z/
/O.UPG.KMOB.GL.A.0001.240105T2000Z-240106T1300Z/
/O.NEW.KMOB.GL.W.0001.240105T2000Z-240106T1200Z/
/O.EXT.KMOB.SC.Y.0004.240106T1200Z-240106T1800Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
451 AM CST Fri Jan 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 2 PM CST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM CST
SATURDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM TO NOON CST
SATURDAY...

* WHAT...For the first Small Craft Advisory, southeast winds 20 to
  20 kt with gusts up to 25 kt and seas 3 to 6 ft expected. For
  the Gale Warning, south winds 20 to 30 kt with gusts up to 40 kt
  and seas 6 to 11 ft expected. For the second Small Craft
  Advisory, west winds 20 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 ft expected.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...For the first Small Craft Advisory, from 9 AM this 
  morning to 2 PM CST this afternoon. For the Gale Warning, from 
  2 PM this afternoon to 6 AM CST Saturday. For the second Small 
  Craft Advisory, from 6 AM to noon CST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ630>636-051900-
/O.CON.KMOB.SC.Y.0003.240105T2000Z-240106T1300Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
451 AM CST Fri Jan 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 7 AM CST SATURDAY...

* WHAT...South winds 20 to 25 kt with gusts up to 30 kt and seas 
  up to 3 ft expected.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...From 2 PM Friday to 7 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
388 
WHUS74 KMOB 052118
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
318 PM CST Fri Jan 5 2024

GMZ650-655-670-675-060600-
/O.CON.KMOB.GL.W.0001.000000T0000Z-240106T1200Z/
/O.CON.KMOB.SC.Y.0004.240106T1200Z-240106T1800Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
318 PM CST Fri Jan 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO NOON CST
SATURDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 40 kt and seas 6 to 11 ft expected. For the Small Craft 
  Advisory, west winds 20 to 25 kt with gusts up to 30 kt and seas
  6 to 9 ft expected.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...For the first Small Craft Advisory, from 9 AM this 
  morning to 2 PM CST this afternoon. For the Gale Warning, from 
  2 PM this afternoon to 6 AM CST Saturday. For the second Small 
  Craft Advisory, from 6 AM to noon CST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ630>636-060600-
/O.CON.KMOB.SC.Y.0003.000000T0000Z-240106T1300Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
318 PM CST Fri Jan 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST
SATURDAY...

* WHAT...South winds 20 to 25 kt with gusts up to 30 kt and waves up
  to 3 ft expected.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...From 2 PM Friday to 7 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
929 
WHUS74 KMOB 060515
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1115 PM CST Fri Jan 5 2024

GMZ650-655-670-675-061315-
/O.CON.KMOB.GL.W.0001.000000T0000Z-240106T1200Z/
/O.CON.KMOB.SC.Y.0004.240106T1200Z-240106T1800Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1115 PM CST Fri Jan 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO NOON CST
SATURDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 7 to 11 ft. For the Small Craft 
  Advisory, northwest winds 15 to 20 kt with gusts up to 30 kt 
  and seas 6 to 9 ft expected.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...For the Gale Warning, until 6 AM CST Saturday. For the 
  Small Craft Advisory, from 6 AM to noon CST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ630>636-061300-
/O.CON.KMOB.SC.Y.0003.000000T0000Z-240106T1300Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
1115 PM CST Fri Jan 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST
SATURDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 35 kt and 
  seas up to 3 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 7 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
021 
WHUS74 KMOB 060938
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
338 AM CST Sat Jan 6 2024

GMZ650-655-670-675-061745-
/O.CAN.KMOB.GL.W.0001.000000T0000Z-240106T1200Z/
/O.EXT.KMOB.SC.Y.0004.240106T0938Z-240106T1800Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
338 AM CST Sat Jan 6 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 7
  to 10 ft.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM, Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM, Waters from Pensacola FL to Pascagoula 
  MS from 20 to 60 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630>636-061300-
/O.CON.KMOB.SC.Y.0003.000000T0000Z-240106T1300Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
338 AM CST Sat Jan 6 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS
MORNING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 1
  to 2 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 7 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale warning went out at Jan 4, 11:51 PM CST, 5 hours earlier.

Area forecast discussion, Jan 4, 11:51 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Mobile AL
1151 PM CST Thu Jan 4 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1151 PM CST Thu Jan 4 2024

VFR conditions expected through tonight. A system approaching the
area Friday will bring increasing clouds, with MVFR level CIGs
spreading from west to east in the afternoon into early evening,
followed quickly by IFR CIGs in the evening. Widespread rain with
embedded thunderstorms will also spread quickly across the area
late Friday afternoon through the evening hours resulting in IFR
and MVFR visibility. Areas of southeasterly LLWS around 40-45
knots at 2000 feet will also be present during this time frame.
Northeasterly winds 5 to 10 knots overnight will shift easterly
and will increase to around 15 knots with gusts to near 30 knots
throughout the day Friday. /22

&&

.PREV DISCUSSION... /issued 500 PM CST Thu Jan 4 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Friday night)
Issued at 500 PM CST Thu Jan 4 2024

Weak upper ridging over the Southeast will give way to an upper
trough moving from over the Plains and passing north of the
forecast area Friday through Friday night. This trough takes a
negative tilt as it passes, with a strong upper jet streak
bringing good upper divergence to the Southeast as it passes. A
surface low organizes over the western Gulf later tonight into
Friday morning, moving east over the northern Gulf coast through
Friday night. This low passes over our piece of the Gulf coast
late Friday into Friday night. A warm front organizes over the
Gulf ahead of the approaching low, moving north to the coast
during the day Friday. There is some concern this boundary moves
onshore, but most guidance agrees with it remaining south. More on
this and possible severe weather in the following paragraph. Rain
with this system is expected to be concentrated in the Friday
afternoon into Friday night, before moving mostly east of the
forecast area by Saturday morning, with a post system cold front
following.

On to possible and expected strong to severe weather. As mentioned
above, a warm front is expected to push to near the coast late
Friday through Friday night. Guidance is also advertising a strong
850mb jet( 45 to 55kts in most guidance) moving along the coast
in the 21z Friday to 08z time frame. South of the warm front,
guidance is advertising SBCapes rising into the 1000-1500j/kg
range, with 0- 1km helicities above 250 m^2/s^2 and Bulk shear
topping out in the 60-70kt range. All more than enough for
supercell formation and possible damaging winds and tornadoes. At
this time, current thinking is the warm front will not make it
onshore, with any surface based storms remaining over the open
Gulf. There is a small chance that the warm front may come onshore
to near I-10, in which case, our coastal counties may see the
afore mentioned surface based severe weather. If this occurs,
timing is expected to be mid evening through 09-10z at the latest.
Will continue to monitor as the system approaches. The more
progressive nature of this system moving though will help to limit
water issues along and north of the warm front. At this time,
rainfall amounts of 1"-2" are expected south of Highway 84 to an
inch or less north. With elevated thunderstorms likely north of
the warm front, local amounts can be double closer to the coast.
Strong southerly flow developing over the open Gulf ahead of the
system will bring increasing onshore swell, the Rip Risk becomes
high. An RP.S is in effect from 12z Friday through 12z Sunday. A
second storm early in the coming week will keep the Gulf stirred
up. The RP.S will likely be extended as the timing of the second
system and it effects come into better focus. Also, a High Surf
Advisory was issued this package for the 18z Friday to 18z
Saturday, with the surf on area beaches rising into the 5-8 foot
range.

With the strong southerly flow and increasing radiational cooling
cloud cover during the day Friday, tonight's low temperatures in
the upper 20s to around 30 north of Highway 84 to upper 30s to
around 40 along the coast tonight rise into the mid 40s to mid 50s
over the forecast area for Friday night. Good heating in the
morning into the early afternoon will allow temperatures to rise
into upper 50s north of Highway 84 to mid 60s over our coastal
counties. /16

SHORT TERM...
(Saturday through Sunday night)
Issued at 500 PM CST Thu Jan 4 2024

The shortwave trough and surface low pressure system will move
east of our region early Saturday morning. A much drier airmass
will move into our CWA behind this feature through the weekend.
Highs Saturday and Sunday will range in the upper 50s to lower
60s. Lows Saturday night and Sunday night will generally range in
the mid 30s to mid 40s across the region. /21

LONG TERM...
(Monday through Thursday)
Issued at 500 PM CST Thu Jan 4 2024

The next vigorous storm system is still on track to impact our
region early next week, with another round of associated multiple
weather hazards, including an increased risk of severe weather,
heavy rainfall/localized flooding, strong gradient winds,
dangerous surf/rip currents, and a possiblity of coastal flooding.

A strong upper level low pressure system is forecast to deepen
across the Desert Southwest into the Southern Plains Sunday night
into Monday. Southwesterly flow aloft will strengthen across our
forecast area well in advance of this system on Monday, with the
upper level pattern becoming quite diffluent east of the
Mississippi Valley and along the north central Gulf Coast Monday
afternoon into late Monday night. The upper level trough still
looks to take on a negative tilt as an intense upper level jet
rounds the base of the trough and lifts northward into the
Tennessee Valley region. Low level wind fields will also become
anomalously strong in advance of this system, with medium range
solutions still showing a 60-80 kt 850 mb jet strengthening over
our CWA late Monday night. A potent surface low pressure system
will meanwhile lift northeastward across the Mid-Mississippi
Valley region late Monday night/early Tuesday morning. The strong
onshore flow pattern will likely aid in bringing a pronounced warm
sector northward into our CWA late Monday night/early Tuesday
morning, with potential for MLCAPE values up to 1000-2000 J/KG
into our region along with the strong low level and deep layer
shear. The pattern remains favorable for supercell development
along the lifting warm front Monday night followed by an advancing
QLCS/linear complex of storms into Tuesday morning. We are still
concerned about a higher end severe threat developing over our
region Monday night/Tuesday morning given the very strong
kinematics combined with stronger instability with this system
with an associated threat of damaging winds and tornadoes. Models
continue to show a strong signal for high QPF amounts of 2-4
inches with this system, though locally higher totals will be
possible, bringing potential for some flooding. Strong gradient
winds are also of concern given the strong low level wind fields/
tight MSLP gradient and high wind products may eventually become
necessary over the region. Strong onshore flow will bring concerns
for coastal hazards, including high surf, deadly rip currents,
and also potential for coastal flooding given the increasing tidal
range. We will continue to monitor forecast trends closely over
the next few days. Drier weather conditions are anticipated
Wednesday into Thursday behind the departing system. /21

MARINE...
Issued at 500 PM CST Thu Jan 4 2024

Light offshore flow will transition to east to southeast by
Friday morning, then strengthen to strong as a surface low
approaches. A Small Craft Advisory for protected waters and Gale
Watch for open Gulf waters is in effect for most of Friday through
Friday night as the system passes over area waters. An update to
Gale Warning may come as soon as this evening. Winds will ease to
light to moderate Saturday as they shift to easterly by Monday.
Another system approaching in the coming week is expected to bring
Small Craft to Gale conditions back to the area Monday. Flow
remains onshore Monday into early Tuesday, then shift to westerly
Tuesday as a cold front moves east over area waters. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      37  63  49  61  41  59  42  66 /   0  80 100   0   0   0   0  90
Pensacola   42  65  54  63  44  59  46  66 /   0  50 100   0   0   0   0  90
Destin      45  66  57  67  47  61  49  66 /   0  30 100   0   0   0   0  90
Evergreen   31  60  46  61  37  60  37  61 /   0  50 100   0   0   0   0  80
Waynesboro  29  58  44  58  36  58  37  62 /   0  90 100   0   0   0   0  80
Camden      30  57  45  58  37  56  35  58 /   0  50 100   0   0   0   0  70
Crestview   33  63  51  65  39  60  40  64 /   0  30 100   0   0   0   0  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 6 AM CST Friday through late Saturday
     night for ALZ265-266.

     High Surf Advisory from noon Friday to noon CST Saturday for
     ALZ265-266.

FL...High Rip Current Risk from 6 AM CST Friday through late Saturday
     night for FLZ202-204-206.

     High Surf Advisory from noon Friday to noon CST Saturday for
     FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 2 PM Friday to 7 AM CST Saturday for
     GMZ630>636.

     Small Craft Advisory from 9 AM to 2 PM CST Friday for GMZ650-655-
     670-675.

     Small Craft Advisory from 7 AM to noon CST Saturday for GMZ650-
     655-670-675.

     Gale Watch from Friday afternoon through Saturday morning for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:55 AM CSTWind AdvisoryMOBBaldwin, Mobile20 hr

Nearby

Gale Warnings in Alabama, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.